Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 222, NWS Twin Cities, MN

July 19, 2008Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2008, 5:06 PM CDT for Chippewa County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 5:06 PM CDT (22:06 UTC)
Expired
Jul 19, 2008, 6:00 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 192206
SVRMPX
WIC017-192300-
/O.NEW.KMPX.SV.W.0222.080719T2206Z-080719T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 502 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 5 MILES NORTH OF NEW AUBURN TO 3 MILES WEST OF BLOOMER TO 14
  MILES WEST OF CHIPPEWA FALLS...AND MOVING EAST AT 35 MPH.

* SOME LOCATIONS INCLUDE...
  BLOOMER...
  CHIPPEWA FALLS...
  JIM FALLS...
  LAKE WISSOTA...
  CORNELL...
  HOLCOMBE...
  CADOTT...
  BOYD...
  STANLEY...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4487 9092 4486 9165 4492 9165 4511 9163
      4521 9166 4520 9152 4529 9152 4529 9093
TIME...MOT...LOC 2206Z 287DEG 31KT 4526 9151 4508 9150
          4489 9162

$$

LS
1 follow-up statement
000 
WWUS53 KMPX 192245
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT SAT JUL 19 2008

WIC017-192300-
/O.CON.KMPX.SV.W.0222.000000T0000Z-080719T2300Z/
CHIPPEWA WI-
545 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CHIPPEWA COUNTY...

AT 543 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 65 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CORNELL TO 3 MILES NORTHEAST OF CADOTT TO 6 MILES
SOUTHEAST OF BATEMAN...AND MOVING EAST AT 36 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE HALLIE...JIM FALLS...
HOLCOMBE...EAGLETON...BATEMAN...STANLEY...NEW AUBURN...LAKE
WISSOTA...CORNELL AND CHIPPEWA FALLS.

THIS IS A DANGEROUS SITUATION. PREPARE IMMEDIATELY FOR DESTRUCTIVE
WINDS...WHICH CAN UPROOT TREES...DOWN POWER LINES...AND CAUSE DAMAGE
TO ROOFS AND WINDOWS. EVACUATE MOBILE HOMES AS THEY MAY BE
OVERTURNED. LARGE HAIL IS ALSO EXPECTED...WHICH CAN CAUSE DAMAGE TO
VEHICLES AND WINDOWS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4487 9092 4486 9165 4492 9165 4511 9163
      4521 9166 4520 9152 4529 9152 4529 9093
TIME...MOT...LOC 2245Z 287DEG 31KT 4516 9109 4498 9108
          4487 9116

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SAT JUL 19 2008

.DISCUSSION...

DISCUSSION WILL BE RATHER BRIEF WITH SEVERE WX IN PROGRESS.
SURFACE BOUNDARY PULLED A BIT FARTHER NORTH THAN EARLIER EXPECTED
AND NOW LIES FROM N OF TWIN CITIES TO ARND RWF. HAVE BEEN SEVERAL
TORNADIC STORMS IN EC MN JUST N OF SURFACE BOUNDARY AS WEAK
CIRCULATION APPARENT ON VISIBLE SATL IMAGERY MOVED INTO AREA.
OTHER STRONG STORMS NOW FIRING INTO SC MN NEAR SURFACE BOUNDARY
AND APPREAR TO BE GETTING SOME HELP FROM TAIL END OF SHORTWAVE
PASSING INTO W MN.

AFTER STORMS WIND DOWN WILL BE SOME POTENTIAL OF FOG IN CNTRL MN
LT TNGHT AS WEAK RIDGING MOVES IN. THAT AREA WAS UNDER CLDS AND
RAIN THRU MUCH OF DAY.

SURFACE FRONT WILL DROP INTO IOWA OVERNIGHT. MAY SEE A FEW SHWRS
OR TSTMS AGAIN SUNDAY AFTN/NITE AS UPPER TROF DROPS OUT OF MB/OT.

SHUD THEN SEE A FEW DRY DAYS MONDAY THRU WEDNESDAY AS RIDGE AS
FLOW BECOME MORE AMPLIFIED AND RIDGING DEVELOPS IN N PLAINS.

&&

.AVIATION.../18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL MN AND WEST
CENTRAL WISCONSIN. ACTIVITY ASSOCIATED WITH VORT MAX OVER CENTRAL
MN WILL CONTINUE TO GRADUALLY SHIFT NORTH OF THE TAF SITES THIS
AFTERNOON...BUT ANOTHER SHORTWAVE OVER EASTERN SOUTH DAKOTA AND A
WARM FRONT ALONG THE MN/IA BORDER WILL PROVIDE THE FOCI FOR
ADDITIONAL TS DEVELOPMENT. EXPECT THE TS ACTIVITY /DEVELOPING AT
18Z/ TO BLOSSOM AND EXPAND ACROSS SOUTH CENTRAL AND CENTRAL MN
THIS AFTERNOON...AFFECTING KRWF TO KEAU...WHERE RESTRICTIONS
SHOULD GENERALLY BE OF THE MVFR CATEGORY. ACTIVITY SHOULD BE MORE
SCATTERED IN NATURE AT KAXN/KSTC/KMSP/KRNH...ALTHOUGH BRIEF
DEGRADATIONS INTO THE MVFR CATEGORY WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD TAPER OFF BY MIDNIGHT FOR THE MOST
PART...WITH THE NEXT CONCERN ON FOG DEVELOPMENT OVERNIGHT.
CLEARING SKIES...LIGHT WINDS...AND RESIDUAL GROUND MOISTURE MAY
LEAD TO FOG FORMATION...ESPECIALLY AT KAXN AND KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/LS
Hazardous weather outlook, Jul 19, 11:23 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT SAT JUL 19 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY SOUTH OF A MONTEVIDEO...TO LAKEVILLE...TO EAU
CLAIRE WISCONSIN LINE...BETWEEN 2 PM AND 8 PM. THE PRIMARY
THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
NIGHT...AND AGAIN NEXT THURSDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF
A MONTEVIDEO TO LAKEVILLE TO EAU CLAIRE WISCONSIN LINE.

LS

In the hours before

Local storm report, Jul 19, 4:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 SE OSCEOLA            45.27N 92.62W
07/19/2008                   POLK               WI   STORM CHASER

            TWO LARGE TREES DOWN 1 MILE WEST OF HORSE CREEK ON CO RD
            X.

&&

MKM
Local storm report, Jul 19, 4:27 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       WELCOME                 43.67N 94.62W
07/19/2008  E0.00 INCH       MARTIN             MN   LAW ENFORCEMENT

            STREET FLOODING DUE TO HEAVY DOWNPOURS.

&&

MKM
Local storm report, Jul 19, 4:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     3 NNW FOREST LAKE       45.32N 93.01W
07/19/2008                   CHISAGO            MN   AMATEUR RADIO

            4 TO 5 INCH BRANCHES DOWN AT KETTLE RIVER BLVD IN
            COLUMBUS TWP.

&&

MKM
Local storm report, Jul 19, 4:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             4 S ROBERTS             44.93N 92.55W
07/19/2008  M0.75 INCH       ST. CROIX          WI   AMATEUR RADIO

&&

MKM
Local storm report, Jul 19, 4:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SSW HAMMOND           44.93N 92.47W
07/19/2008  M1.00 INCH       ST. CROIX          WI   TRAINED SPOTTER

            1/2 MILE WEST OF INTERSECTION OF CO RD N AND T.

&&

MKM
Local storm report, Jul 19, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             BALDWIN                 44.96N 92.37W
07/19/2008  M0.75 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:25 PM CDTTornado WarningMPXSaint Croix35 min
Jul 19, 4:37 PM CDTSevere Thunderstorm WarningMPXDunn42 min
Jul 19, 5:05 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix55 min
Jul 19, 5:28 PM CDTSevere Thunderstorm WarningMPXPierce47 min
Jul 19, 5:57 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin23 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.